We have previously shown that cannabidiol (CBD; Epidiolex®) significantly affects levels of clobazam/N-desmethylclobazam, rufinamide, topiramate, zonisamide, and eslicarbazepine. In the present study, we tested whether the presence of concomitant clobazam affected seizure frequency and severity (treatment response) 12 weeks after initiation of therapy with CBD in patients with treatment-resistant epilepsy (TRE). The secondary questions were whether the presence of any of the other antiepileptic drugs (AEDs) had an effect on seizure frequency or severity at 12, 24, or 48 weeks after therapy initiation.
One hundred and thirty-two adults and children with TRE receiving CBD were studied prospectively. Participants were separated into two groups – either taking (CBD + clobazam) or not taking concomitant clobazam (CBD - clobazam). In the secondary analyses, participants were divided into groups depending on whether they were taking at least 1/4 of the other AEDs shown to interact with CBD (iAED). Seizure counts and Chalfont Seizure Severity Scale (CSSS) were obtained at baseline, 12, 24, and 48 weeks. Groups were compared at each respective time point in the study using generalized estimating equations (GEE) analyses.
All groups demonstrated statistically significant reductions in seizure frequency and severity from baseline (all P < 0.05). When participants on CBD + clobazam were compared with CBD - clobazam, there were no significant differences in seizure frequency and severity reduction between the groups at 12 weeks (both P > 0.05). When comparing groups with iAEDs vs. group without iAEDs, independent of coadministration of clobazam, no differences in treatment response were observed (all P > 0.05). Longitudinal analyses up to 48 weeks after therapy initiation did not reveal any differences in treatment response between groups.
These analyses suggest that concomitant to CBD, AEDs may not have an effect on reducing seizure frequency and severity in patients with TRE.
Copyright © 2019 Elsevier Inc. All rights reserved.